Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 215, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Jun 15, 2017, 1:22 PM CDT for Itawamba County, Lee County, Mississippi. It was in force for 53 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 15, 2017, 1:22 PM CDT (18:22 UTC)
- Expired
- Jun 15, 2017, 2:15 PM CDT
- In force
- 53 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Itawamba County, MS, Lee County, MS
The radar
The Columbus AFB radar (KGWX), 52 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 15, 1:40 PM CDT | TSTM WND DMG | Belden, MS | LARGE TREE BRANCHES FELL ON VEHICLE NEAR BELDEN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 6.4 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2561 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 835 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 54 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 2.3
The text
As transmitted.
611 WUUS54 KMEG 151822 SVRMEG MSC057-081-151915- /O.NEW.KMEG.SV.W.0215.170615T1822Z-170615T1915Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Memphis TN 122 PM CDT THU JUN 15 2017 The National Weather Service in Memphis has issued a * Severe Thunderstorm Warning for... Southwestern Itawamba County in northeastern Mississippi... Lee County in northeastern Mississippi... * Until 215 PM CDT * At 122 PM CDT, a severe thunderstorm was located near Tupelo, moving southeast at 35 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. * Locations impacted include... Tupelo, Verona, Tombigbee State Park, Saltillo, Shannon, Plantersville, Evergreen, Nettleton, Beech Springs, Skyline, Belden, Mooreville, Palmetto, Bissell, Ballardsville, Frog Island, Indian Hills, Dorsey, Jacinto and Flowerdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3437 8882 3439 8864 3409 8834 3409 8882 TIME...MOT...LOC 1822Z 310DEG 31KT 3431 8871 HAIL...<.75IN WIND...60MPH $$ JOHNSON
3 follow-up statements
814 WWUS54 KMEG 151837 SVSMEG Severe Weather Statement National Weather Service Memphis TN 137 PM CDT THU JUN 15 2017 MSC057-081-151915- /O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/ Itawamba MS-Lee MS- 137 PM CDT THU JUN 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHWESTERN ITAWAMBA AND LEE COUNTIES... At 136 PM CDT, a severe thunderstorm was located 5 miles northwest of Tupelo, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tupelo, Verona, Tombigbee State Park, Saltillo, Shannon, Plantersville, Evergreen, Nettleton, Beech Springs, Skyline, Belden, Mooreville, Palmetto, Bissell, Ballardsville, Frog Island, Indian Hills, Dorsey, Jacinto and Flowerdale. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3437 8882 3439 8864 3409 8834 3409 8882 TIME...MOT...LOC 1836Z 313DEG 24KT 3428 8876 HAIL...<.75IN WIND...60MPH $$ JOHNSON
182
WWUS54 KMEG 151846
SVSMEG
Severe Weather Statement
National Weather Service Memphis TN
146 PM CDT THU JUN 15 2017
MSC057-081-151915-
/O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/
Itawamba MS-Lee MS-
146 PM CDT THU JUN 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT
FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES...
At 146 PM CDT, a severe thunderstorm was located over Tombigbee State
Park, moving southeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tupelo, Verona, Tombigbee State Park, Shannon, Plantersville,
Evergreen, Nettleton, Skyline, Belden, Mooreville, Palmetto, Bissell,
Ballardsville, Jacinto, Flowerdale, Old Union, Richmond, Cardsville
and Dorsey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3432 8882 3431 8858 3425 8850 3409 8834
3409 8882
TIME...MOT...LOC 1846Z 307DEG 31KT 3423 8865
HAIL...<.75IN
WIND...60MPH
$$
JOHNSON422 WWUS54 KMEG 151904 SVSMEG Severe Weather Statement National Weather Service Memphis TN 204 PM CDT THU JUN 15 2017 MSC057-081-151915- /O.CON.KMEG.SV.W.0215.000000T0000Z-170615T1915Z/ Itawamba MS-Lee MS- 204 PM CDT THU JUN 15 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 215 PM CDT FOR SOUTHWESTERN ITAWAMBA AND SOUTHERN LEE COUNTIES... At 204 PM CDT, a severe thunderstorm was located near Plantersville, or near Verona, moving southeast at 25 mph. HAZARD...60 mph wind gusts. SOURCE...Radar indicated. IMPACT...Expect damage to roofs, siding, and trees. Locations impacted include... Tupelo, Verona, Shannon, Plantersville, Evergreen, Nettleton, Old Union and Richmond. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3423 8879 3421 8850 3409 8836 3409 8876 TIME...MOT...LOC 1904Z 312DEG 21KT 3417 8866 HAIL...<.75IN WIND...60MPH $$ JOHNSON
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 12:29 PM CDT, 53 minutes earlier.
Area forecast discussion, Jun 15, 12:29 PM CDT, 53 minutes before
Area Forecast Discussion National Weather Service Memphis TN 1229 PM CDT Thu Jun 15 2017 .UPDATE... Updated to include the 18z aviation discussion. && .PREV DISCUSSION... /issued 1038 AM CDT Thu Jun 15 2017/ DISCUSSION...KNQA WSR-88D radar trends indicate a broken line of showers and thunderstorms generally along the I-40 corridor late this morning. Surface based CAPE values are averaging at or above 2000 J/kg with LI's between -6 to -8, and 0-6 km bulk shear values less than 20 kts. Latest short term model guidance still suggests a potential for isolated/scattered showers and thunderstorms mainly along/south of I-40 for the remainder of the day. Pulse type thunderstorms will be the dominant convective mode as overall shear remains weak. Damaging winds will be the predominant threat for any thunderstorms that reach severe limits. Will make some adjustments to rain chances, especially north of I-40 and adjust any other elements as needed to account for short term trends. CJC PREV DISCUSSION... /issued 306 AM CDT Thu Jun 15 2017/ Skies are mostly clear across the forecast area early this morning with temperatures in the 70s. A large area of thunderstorms is currently moving slowly south across central Missouri. This area of thunderstorms will continue to move toward the forecast area and reach far northern sections later this morning. The thunderstorms should weaken some as they arrive into the forecast area but then redevelop later in the day as daytime heating helps to destabilize the atmosphere. Some of these thunderstorms could become severe with damaging winds being the main threat. Temperatures will be a little cooler today with more clouds and rain in the area as highs will be in the upper 80s to lower 90s. What thunderstorms develop later today should be moving out of the forecast area by this evening leaving with a few isolated thunderstorms possible tonight. Temperatures will remain quite warm with lows Friday morning in the low to mid 70s. Friday morning could see a repeat of today as another thunderstorm complex may develop overnight over northern Missouri and track south. Strong to severe thunderstorms could develop again on Friday with damaging winds as the main threat. Temperatures will remain close to seasonal levels with highs in the upper 80s to lower 90s. Friday night may see a few scattered evening thunderstorms otherwise it should be dry with continue warm temperatures. The weather for much of the weekend should remain pretty typical for this time of year with some scattered thunderstorms mainly during the afternoon and early evening hours. A cold front will approach the forecast area from the north by Sunday night and move into the region by Monday morning. This will mean a better chance of thunderstorms Sunday night over the northern half of the forecast area. The cold front will move through the forecast area on Monday with more thunderstorms expected. The cold front will be south of the region by Monday night with high pressure building into the forecast area. This will result in a period of dry weather for Monday night through Wednesday. ARS && .AVIATION... /18z TAFs/ Thunderstorms continue to develop along and to the south of an outflow boundary. This boundary will move across north MS this afternoon but should clear the area by mid/late afternoon. There may be a bit of isolated convection later this afternoon, mainly over portions of west TN and northeast MS, but coverage will be limited. Otherwise, expect generally west to southwest winds this afternoon at less than 10 kts, becoming light from the south after sunset. Patchy fog will be possible overnight, favoring areas that received rainfall this morning. Johnson && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Jun 15, 3:31 AM CDT, 9 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Memphis TN 331 AM CDT Thu Jun 15 2017 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-161045- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 331 AM CDT Thu Jun 15 2017 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight There is a slight risk of severe thunderstorms today mainly south of a line from Jonesboro, Arkansas to Camden, Tennessee. The main threat from these thunderstorms will be damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a marginal risk of severe thunderstorms on Friday west of a line from Caruthersville, Missouri to Brownsville, Tennessee to Charleston, Mississippi. The main threat from these thunderstorms will be damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed today and Friday.
In the hours before
Special weather statement, Jun 15, 10:45 AM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1045 AM CDT THU JUN 15 2017
TNZ052-053-090-091-151615-
Hardeman TN-Chester TN-Madison TN-McNairy TN-
1045 AM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1115 AM CDT
FOR...
Northeastern Hardeman County in western Tennessee...
Chester County in western Tennessee...
Southern Madison County in western Tennessee...
Northern McNairy County in western Tennessee...
At 1045 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Chickasaw State
Park, moving east at 25 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northeastern Hardeman...Chester...southern Madison and
northern McNairy Counties should monitor this storm closely.
LAT...LON 3533 8901 3552 8900 3554 8860 3545 8837
3521 8838
TIME...MOT...LOC 1545Z 283DEG 22KT 3545 8887
JOHNSONSpecial weather statement, Jun 15, 11:06 AM CDT, 2 hours 16 minutes before
Special Weather Statement
National Weather Service Memphis TN
1106 AM CDT THU JUN 15 2017
MSZ001-002-151630-
Marshall MS-DeSoto MS-
1106 AM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1130 AM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
East central DeSoto County in northwestern Mississippi...
At 1105 AM CDT...a strong thunderstorm producing hail up to the size
of pennies and winds at least 40 mph was located over Lewisburg, or
8 miles south of Olive Branch, moving east at 25 mph.
Dangerous cloud to ground lightning is also possible with this
thunderstorm.
People in northwestern Marshall and east central DeSoto Counties
should monitor this storm closely.
LAT...LON 3473 8972 3477 8972 3477 8989 3478 8992
3491 8988 3494 8954 3470 8959
TIME...MOT...LOC 1605Z 280DEG 20KT 3484 8984
JOHNSONSpecial weather statement, Jun 15, 11:16 AM CDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Memphis TN
1116 AM CDT THU JUN 15 2017
TNZ054-055-092-151645-
Henderson TN-Decatur TN-Hardin TN-
1116 AM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1145 AM CDT
FOR...
Southeastern Henderson County in western Tennessee...
Southern Decatur County in western Tennessee...
Northern Hardin County in western Tennessee...
At 1115 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located 7 miles east of Sardis,
or 13 miles north of Savannah, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Henderson, southern Decatur, and northern
Hardin Counties should monitor this storm closely.
LAT...LON 3539 8798 3539 8803 3535 8801 3530 8802
3529 8798 3521 8799 3521 8837 3530 8837
3540 8835 3541 8836 3549 8837 3559 8802
3552 8797 3548 8799 3547 8802 3545 8804
3542 8803 3541 8797
TIME...MOT...LOC 1615Z 272DEG 14KT 3542 8816
JOHNSONSpecial weather statement, Jun 15, 11:45 AM CDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Memphis TN
1145 AM CDT THU JUN 15 2017
TNZ092-151715-
Hardin TN-
1145 AM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1215 PM CDT
FOR...
Hardin County in western Tennessee...
At 1145 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Savannah, moving
east at 30 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Hardin County should monitor this storm closely.
LAT...LON 3501 8820 3499 8820 3500 8838 3527 8837
3530 8802 3529 8798 3501 8799
TIME...MOT...LOC 1645Z 267DEG 25KT 3519 8814
JOHNSONSpecial weather statement, Jun 15, 11:48 AM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Memphis TN
1148 AM CDT THU JUN 15 2017
MSZ005-006-151730-
Tishomingo MS-Alcorn MS-
1148 AM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 1230 PM CDT
FOR...
Northern Tishomingo County in northeastern Mississippi...
Alcorn County in northeastern Mississippi...
At 1148 AM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Corinth, moving
east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tishomingo and Alcorn Counties should monitor this
storm closely.
LAT...LON 3475 8812 3476 8875 3482 8875 3499 8865
3500 8843 3499 8820 3492 8816 3489 8810
TIME...MOT...LOC 1648Z 275DEG 20KT 3493 8849
JOHNSONSpecial weather statement, Jun 15, 12:33 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Memphis TN
1233 PM CDT THU JUN 15 2017
MSZ012-151800-
Panola MS-
1233 PM CDT THU JUN 15 2017
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 100 PM CDT
FOR...
Southeastern Panola County in northwestern Mississippi...
At 1233 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Batesville, moving
east at 25 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Panola County should monitor this storm
closely.
LAT...LON 3423 9005 3435 9003 3434 8973 3416 8978
3416 8980
TIME...MOT...LOC 1733Z 285DEG 20KT 3426 8996
JOHNSONThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 10:33 AM CDT | Special Weather Statement | MEG | DeSoto | 27 min |
| Jun 15, 11:06 AM CDT | Special Weather Statement | MEG | Marshall | 24 min |
| Jun 15, 11:48 AM CDT | Special Weather Statement | MEG | Alcorn | 42 min |
| Jun 15, 12:33 PM CDT | Special Weather Statement | MEG | Panola | 27 min |
| Jun 15, 1:26 PM CDT | Special Weather Statement | MEG | Monroe | 49 min |
| Jun 15, 1:30 PM CDT | Severe Thunderstorm Warning | MEG | Itawamba, Lee | 35 min |
| Jun 15, 1:56 PM CDT | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw | 49 min |
| Jun 15, 3:05 PM CDT | Special Weather Statement | MEG | Monroe | 10 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.